Toxicology Case: The poison in the pond: Blue-green algae toxicosis in a young dog

Toxicology Case: The poison in the pond: Blue-green algae toxicosis in a young dog

source-image
Feb 01, 2014


(GETTY IMAGES/KAREN HERMANN)
A 9-month-old 60.5-lb (27.5-kg) spayed female German shepherd mix was presented to a veterinary clinic nonambulatory and recumbent.

HISTORY

Before the clinic visit, the owner had taken the dog for a walk and noted no abnormalities. After the walk, the dog was left in the backyard unsupervised for about 30 minutes and then let inside the house. The owner noticed the dog's eyes were rolling back and its gait was uncoordinated. The dog also defecated in the house.

PHYSICAL EXAMINATION

At presentation, the dog was ataxic, panting, and drooling excessively. Its body temperature was 103.4 F (39.7 C). No other abnormalities were noted during the physical examination. The dog began seizing in the examination room and vomited multiple times. The vomitus contained a plastic bag and large amounts of pond water with filamentous green slimy algae. The owner confirmed she had removed algae from the backyard pond and placed it in a plastic bag earlier that day.

INITIAL MANAGEMENT

Based on the large amounts of algae present in the vomitus and the rapid onset of severe neurologic signs, blue-green algae poisoning was suspected.

The dog was treated with diazepam (0.5 mg/kg intravenously) and intravenous fluids (0.9% saline solution at a rate of 60 ml/kg/day). It was also given one dose of activated charcoal (2 g/kg orally) through a stomach tube. The results of an electrocardiographic examination, complete blood count (CBC), and serum chemistry profile were all normal at this time.

Initially, the dog responded well to the diazepam; however, it started seizing again 30 minutes later. This time the diazepam had little effect in controlling the seizures. During the seizures, the dog stopped breathing. An endotracheal tube was placed immediately, and cardiopulmonary resuscitation was started. An electrocardiographic examination showed ventricular premature contractions that progressed to a flat line.

Atropine (0.02 mg/kg) was administered intravenously along with 2.9 mg/kg of doxapram to stimulate respiration, followed by another dose of doxapram (1.45 mg/kg) to further improve respiration. The dog improved rapidly. Pulse oximetry showed oxygen saturation at 94% to 98%. The dog's electrocardiogram (ECG) and blood pressure returned to normal. After receiving manual ventilation (12 breaths/min) for about 90 minutes, the dog started breathing on its own.

FURTHER TREATMENT

About three hours after presentation, before the dog was sent to a critical care facility, the dog seized again. Diazepam (0.5 to 1 mg/kg intravenously to effect) and then propofol (3 mg/kg intravenously) were administered, and the dog was transported while sedated.

Fifteen minutes after arriving at the critical care facility, the dog started seizing again and went into respiratory failure. The dog was intubated with a cuffed endotracheal tube and immediately began receiving positive pressure ventilation (8 to 20 breaths/min). Diazepam (0.5 to 1 mg/kg intravenously to effect) and then phenobarbital (2 mg/kg intravenous bolus) were administered for the seizures. The dog was kept sedated with fentanyl (5 μg/kg bolus and then 5 to 7 μg/kg/hour constant-rate infusion [CRI]) and propofol (0.1 to 0.6 mg/kg/min CRI) while receiving mechanical respiration.

A thoracic radiographic examination showed evidence of mild aspiratory pneumonia (about 5% of anterior lung lobe was involved). The dog continued to receive intravenous fluids (Normosol-R—Hospira), and antibiotics (ampicillin 250 mg/ml and sulbactam 125 mg/ml [Unasyn—Pfizer]; 20 mg/kg intravenously every eight hours for three days then orally for seven more days) were given.

CASE OUTCOME

After receiving mechanical respiration for about 18 hours, the dog started breathing on its own and was taken off the ventilator. During this time, the dog's blood pressure, heart rate, and ECG all remained normal. The only blood work changes noted 24 hours after presentation were slight increases in alanine transaminase (197 IU/L; normal = 20 to 100 IU/L) and alkaline phosphatase (236 μmol/L; normal = 0 to 212 μmol/L) activities.

The dog continued to improve and was discharged from the hospital three days after the exposure. Five days later, the owner reported that the dog was acting completely normal.